Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 130, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Oct 11, 2008, 1:52 PM EDT for Miami-Dade County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2008, 1:52 PM EDT (17:52 UTC)
- Expired
- Oct 11, 2008, 2:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 23 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2185 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 111752
SVRMFL
FLC086-111845-
/O.NEW.KMFL.SV.W.0130.081011T1752Z-081011T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT SAT OCT 11 2008
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.
* UNTIL 245 PM EDT
* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ORANGE BOWL...AND MOVING SOUTHWEST AT 5 MPH.
* THE STORM WILL AFFECT...
COCONUT GROVE...
MIAMI INTERNATIONAL A/P...
HIALEAH GARDENS...
CORAL GABLES...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 2576 8018 2574 8020 2573 8022 2572 8024
2570 8024 2569 8025 2566 8026 2561 8030
2583 8042 2595 8021 2579 8018
TIME...MOT...LOC 1752Z 063DEG 4KT 2577 8026
$$
70/DD2 follow-up statements
822
WWUS52 KMFL 111800
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SAT OCT 11 2008
FLC086-111845-
/O.CON.KMFL.SV.W.0130.000000T0000Z-081011T1845Z/
MIAMI-DADE FL-
200 PM EDT SAT OCT 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN MIAMI-DADE COUNTY...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CORAL GABLES...AND MOVING SOUTHWESTWARD AT 5 MPH. ANOTHER
SEVERE THUNDERSTORM WAS LOCATED BETWEEN MIAMI LAKES AND CAROL
CITY...AND WAS ALSO MOVING SOUTHWESTWARD AT 5 MPH.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 2576 8018 2574 8020 2573 8022 2572 8024
2570 8024 2569 8025 2566 8026 2561 8030
2583 8042 2595 8021 2579 8018
TIME...MOT...LOC 1758Z 063DEG 4KT 2577 8027
$$
70/DD777
WWUS52 KMFL 111847
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EDT SAT OCT 11 2008
FLC086-111857-
/O.EXP.KMFL.SV.W.0130.000000T0000Z-081011T1845Z/
MIAMI-DADE FL-
247 PM EDT SAT OCT 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE COUNTY
HAS EXPIRED...
HOWEVER...VERY STRONG THUNDERSTORMS REMAIN IN THE AREA. FREQUENT
LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL
HAIL ARE STILL POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST UPDATES.
LAT...LON 2576 8018 2574 8020 2573 8022 2572 8024
2570 8024 2569 8025 2566 8026 2561 8030
2583 8042 2595 8021 2579 8018
TIME...MOT...LOC 1800Z 063DEG 4KT 2577 8027
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:09 AM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Oct 11, 10:09 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1009 AM EDT SAT OCT 11 2008 .UPDATE...JUST DID A QUICK UPDATE TO ADD DENSE FOG ADVISORY UNTIL NOON FOR GLADES AND HENDRY COUNTIES. SOME FOG HAD DEVELOPED EARLIER NORTH OF THE REGION AND WITH LIGHT NORTHERLY LOW LEVEL FLOW, THIS HAS ADVECTED INTO GLADES AND HENDRY COUNTIES WITH THE SHERIFFS OFFICE IN GLADES REPORTING VERY LOW VISIBILITIES. FOR NOW, HAVE NOT MADE ANY OTHER CHANGES TO MORNING UPDATES BUT REAL CONCERN IS JUST HOW MUCH CONVECTION WILL DEVELOP THIS AFTERNOON. THE 12Z MFL SOUNDING SHOWS A LITTLE DRIER VERSUS 12 TO 24 HOURS AGO WITH MOST OF THIS DRYING TAKING PLACE IN THE LOWER LAYERS WITH PWAT NEARLY DOWN A QUARTER OF AN INCH. THIS JUST MAY BE ENOUGH TO LIMIT THE AMOUNT OF DEVELOPMENT BUT STILL PLENTY OF SUN SOUTH OF THE FOG LAYER MENTIONED ABOVE. SO THIS COULD OFFSET THE AMOUNT OF DRYING AND WITH THE MID LEVEL LOW STILL IN THE VICINITY, DID NOT FEEL CONFIDENT ENOUGH TO LOWER THE SCT POPS JUST YET. MARINE ZONES LOOK TO BE IN GOOD SHAPE. 30/KOB && .PREV DISCUSSION... /ISSUED 910 AM EDT SAT OCT 11 2008/ AVIATION... THERE ARE NO IMMEDIATE WEATHER-RELATED AVIATION CONCERNS...WITH PREVAILING VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. MOST AVAILABLE SHORT TERM MODEL GUIDANCE INDICATES THAT A BROAD AREA OF MID-LEVEL SUBSIDENT AIR TO THE SOUTH OF UPPER LOW OFF THE COAST OF S.C. WILL SPREAD ACROSS SOUTH FLORIDA THIS AFTERNOON. THIS WILL LIMIT THE COVERAGE OF AFTERNOON CONVECTION...AND WILL CONTINUE TO MENTION ONLY VCSH ALONG THE ATLANTIC COAST...AS SEA BREEZE SHOULD MOVE INLAND SOONER THIS MORNING. BEST CHANCES FOR TSRA THIS AFTERNOON WILL BE AT KAPF. EXPECT PREVAILING SURFACE WINDS FROM THE ESE AT 5-10 KNOTS...WITH GULF COAST SEA BREEZE RESULTING IN SW FLOW AT KAPF AFTER 11/16Z. PREV DISCUSSION... /ISSUED 416 AM EDT SAT OCT 11 2008/ DISCUSSION...LOW EAST OF SOUTHERN SOUTH CAROLINA IS SEEN WELL ON WATER VAPOR IMAGERY. NAM12 INITIALIZES IT WELL BUT THE GFS40 HAS IT A BIT TOO FAR SOUTH. ANYWAY, BOTH MODELS SHOW THE LOW STARING TO MOVE SOUTHWEST LATER TODAY AND WILL WEAKEN IT IN THE NORTHEAST GULF OF MEXICO SUNDAY. HIGH PRESSURE MOVING SOUTH OVER THE MID ATLANTIC STATES THIS WEEKEND IS THE REASON THE LOW GETS PUSHED SOUTHWEST. THE HIGH PRESSURE WILL STEADILY MOVE SOUTH THROUGH THE WEAK AND WILL WEAKEN AS IT REACHES NORTH FLORIDA BY SATURDAY. THE PRESSURE GRADIENT ASSOCIATED WITH THIS HIGH WILL INCREASE THE WINDS SUNDAY AND WILL BE UP THROUGH MOST OF THE WEEK. SO THE RIP CURRENT RISK WILL BE ELEVATED FOR MOST OF THE WEEK. DRY AIR ON THE EASTERN SIDE OF THE HIGH WILL WORK SOUTHWEST INTO FLORIDA BY WEDNESDAY WITH A SIGNIFICANT DROP IN PRECIPITABLE WATER VALUES FROM 2 INCHES MONDAY TO NEAR 1 INCH BY TUESDAY NIGHT. NO PRECIPITATION FORECASTED FOR WEDNESDAY THROUGH FRIDAY WITH PWAT VALUES STAYING BETWEEN 1 AND 1 AND A THIRD INCHES. FOR TODAY, HAVE DECIDED TO PLACE THE HIGHEST POPS ON THE WEST SIDE OF SOUTH FLORIDA. THE NAM12 AND THE LOCAL WRF MODEL SHOWS THE MOST PRECIP THERE TODAY. MOST LIKELY LIFT FROM THE WEST COAST SEA BREEZE AND THE TROUGHING EXTENDING SOUTHWEST FROM THE LOW UP NORTH. BY SUNDAY, THE MOVEMENT TO THE WEST INCREASES BUT WITH HIGH PWATS BETWEEN 1.8 AND 2 INCHES, WENT WITH THE MOS GUIDANCE NUMBERS OF NEAR 40 PERCENT MOST AREAS SUNDAY THROUGH MONDAY AND THEN STARTED THE DECREASE IN POPS ON TUESDAY. AS STATED ABOVE, NO PRECIP ON TAP FOR WEDNESDAY THROUGH FRIDAY. MOISTURE WILL INCREASE AGAIN NEXT WEEKEND WITH MINIMAL POPS. MARINE...FOR THE ATLANTIC, EASTERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS SUNDAY INTO SUNDAY NIGHT AND SEAS WILL INCREASE TO 7 FEET IN THE GULF STREAM BY MONDAY. SEAS WILL BUILD UP TO 8 FEET ON WEDNESDAY WITH WINDS BECOMING MORE NORTHEAST AGAINST THE GULF STREAM. AS FOR THE GULF SIDE, NORTHEAST TO EAST WINDS WILL INCREASE TO 15 TO 20 KNOTS SUNDAY NIGHT. SEAS WILL RESPOND AND BUILD TO 4 TO 6 FEET SUNDAY NIGHT OVER THE OUTER WATERS. FIRE WEATHER...NO CONCERNS FOR FIRE WEATHER AS RELATIVE HUMIDITIES WILL STAY ABOVE CRITICAL VALUES. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 88 76 86 78 / 30 30 40 40 FORT LAUDERDALE 88 78 87 79 / 30 30 40 40 MIAMI 89 77 87 78 / 30 30 40 40 NAPLES 88 75 89 74 / 30 20 40 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...DENSE FOG ADVISORY UNTIL NOON EDT TODAY FOR FLZ063-FLZ066. AM...NONE. GM...NONE. &&
Hazardous weather outlook, Oct 11, 10:26 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1026 AM EDT SAT OCT 11 2008 FLZ063-066>075-168-172>174-120530- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1026 AM EDT SAT OCT 11 2008 ...DENSE FOG ADVISORY GLADES/HENDRY COUNTIES THROUGH NOON EDT... ...MODERATE RISK OF LIGHTNING FOR THIS AFTERNOON... ...MODERATE RISK OF WATERSPOUTS TODAY FOR ATLANTIC WATERS... ...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THE COMBINATION OF EASTERLY WINDS NEAR 10 MPH AND LOW TIDE EARLY THIS AFTERNOON WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC COAST BEACHES. THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY, MAINLY IN THE AFTERNOON AND MORE CONCENTRATED IN THE WESTERN HALF OF THE SOUTH FLORIDA PENINSULA. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL GULF WATERS TODAY. WATERSPOUTS: THE COMBINATION OF A LIGHT VERTICAL WIND PROFILE AND THE PRESENCE OF CLOUD CONVERGENCE BANDS OVER THE LOCAL ATLANTIC WATERS WILL RESULT IN A MODERATE RISK OF WATERSPOUTS OVER THESE WATERS. WIND: DUE TO THE PRESENCE OF MID TO UPPER LEVEL DRY AIR, LOCALLY GUSTY WINDS TO NEAR 40 MPH ARE POSSIBLE IN OR NEAR THUNDERSTORMS. HAIL: DUE TO THE PRESENCE OF MID TO UPPER LEVEL DRY AIR, THE FORMATION OF SMALL HAIL IS POSSIBLE WITHIN ANY OF THE THUNDERSTORMS. FLOODING: THE COMBINATION OF A LIGHT VERTICAL WIND PROFILE AND CHANCES OF LOCALLY HEAVY RAIN IN ISOLATED AREAS WILL RESULT IN A SLIGHT RISK OF URBAN TYPE FLOODING TODAY IN LOW LYING AND POOR DRAINAGE AREAS. VISIBILITY: AREAS OF DENSE FOG WILL CONTINUE TO RESULT IN VISIBILITY REDUCTIONS TO ONE QUARTER OF A MILE OR LESS ACROSS GLADES AND HENDRY COUNTIES THROUGH NOON EDT. A DENSE FOG ADVISORY IS IN EFFECT FOR THIS REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MAINLY AFTERNOON SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THE REST OF THE WEEKEND INTO TUESDAY, WITH DRIER AIR ENTERING THE AREA BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. 70/DD
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:33 PM EDT | Special Weather Statement | MFL | Palm Beach | 42 min |
| Oct 10, 11:42 PM EDT | Special Weather Statement | MFL | Broward | 63 min |
| Oct 11, 12:05 AM EDT | Special Weather Statement | MFL | Broward | 55 min |
| Oct 11, 9:59 AM EDT | Dense Fog Advisory | MFL | Glades, Hendry | 2 hr |
| Oct 11, 2:07 PM EDT | Special Weather Statement | MFL | Broward | 23 min |
| Oct 11, 2:34 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 42 min |
| Oct 11, 3:10 PM EDT | Special Weather Statement | MFL | Miami-Dade | 35 min |
| Oct 11, 3:43 PM EDT | Special Weather Statement | MFL | Miami-Dade | 47 min |
| Oct 11, 4:18 PM EDT | Special Weather Statement | MFL | Miami-Dade | 12 min |
| Oct 11, 5:31 PM EDT | Special Weather Statement | MFL | Collier | 59 min |
| Oct 11, 6:10 PM EDT | Special Weather Statement | MFL | Collier | 35 min |
| Oct 11, 7:14 PM EDT | Special Marine Warning | MFL | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.